Iowa, 2008

Flood in Iowa, May 26, 2008

May 26, 2008 · NWS DVN · 1 event in 1 county or zone

Heavy rains on May 25th caused the Maquoketa River at Manchester to surpass its major flood stage level. It was in major flooding from 7am to 4pm on May 26th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains on May 25th caused the Maquoketa River at Manchester to surpass its major flood stage level. It was in major flooding from 7am to 4pm on May 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 26, 2:05 AM CST, 3 hours 55 minutes earlier.

Area forecast discussion, May 26, 2:05 AM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
305 AM CDT MON MAY 26 2008

.DISCUSSION...
BUSY WITH WIDESPREAD CONVECTION THIS EVENING AND CONTINUING IN OUR
SOUTH ATTM SO WILL BE CONCISE.  NORTHERN 1/2 AREA RECEIVED HEAVY
RAINFALL OF 1 TO OVER 3 INCHES WITH CONSIDERABLE SEVERE WEATHER AND
FLASH FLOODING AND RIVER FLOODING ISSUES. SOUTH HALF GENERALLY
RECEIVING LIGHTER AMOUNTS OF .25 TO .5 INCHES. ANALYSIS SHOWS
INCREASING TRENDS OF NEW CONVECTION TO BREAK OUT NEXT 6 PLUS HOURS
NE/IA/KS/NE REGION WITH SOUTH 1/3 TO 1/2 RECEIVE POTENTIALLY HEAVY
RAINS. WILL KEEP FLASH FLOOD WATCH UNTIL 1 PM FOR DAY SHIFT TO ASSESS
AS LOTS DEPENDS ON PATH OF THE NEXT MCS THAT IS JUST BEGINNING TO
FIRE SE NE AND FAR NW-N MISSOURI.

MINOR CHANGES MADE TO FORECAST PACKAGE WITH TRIMMING OF HIGH TEMPS
TUESDAY AND WEDNESDAY WITH CONCERN UPPER LOW PASSING ON TUESDAY MAY
PRODUCE MORE CLOUDS AND LIGHT RAIN THAN FORECAST ATTM. PASS FOR DAY
SHIFT TO REASSESS.  MIN TEMPERATURES TO BE WELL BELOW NORMAL WED AND
THU AM WITH AGAIN SOME UPPER 30/S POSSIBLE. SOLUTIONS TRENDING THU
NGHT AND FRIDAY SYSTEM TO BE A STRONGER WITH HEAVIER AMOUNTS OF
PRECIPITATION. HAVE UPPED POPS TO 40-50 AND WILL EMPHASIZE A BIT MORE
IN WEATHER HAZARDOUS PRODUCT.../CHIHWODVN/.   ..NICHOLS..

&&

.AVIATION...
CURRENT SEVERE MCS NOW EAST OF ALL TAF SITES WITH NEW DEVELOPMENT
OCCURRING ACROSS NORTHERN MO/SOUTHERN IA. BASED ON CURRENT TRENDS...
KCID/KDBQ TO BE THE LEAST AFFECTED THROUGH 00Z WITH MAINLY VFR WX
EXPECTED. MAY CARRY CB REFERENCE FOR KCID. KMLI/KBRL TO SEE
ADDITIONAL PRECIP WITH THE POTENTIAL FOR TSRA. CIGS SHOULD GENERALLY
REMAIN VFR BUT EXPECT TO SEE SOME MVFR NEAR 3KFT WITH PRECIP. VSBYS
SHOULD MAINLY BE 3-5SM BUT COULD DROP TO 1-2SM AT KBRL WITH STRONGER
STORMS.          ..08..

&&

.HYDROLOGY...
HEAVY RAIN HAS FALLEN ALONG THE HIGHWAY 20 CORRIDOR AND DOWN TOWARD
WHITESIDE COUNTY. ADJUSTING RADAR ESTIMATED DUE TO HAIL
CONTAMINATION YIELDS 2.5 TO 6 INCHES OF RAIN WEST OF DUBUQUE WHICH
DOVETAILS NICELY WITH KNOWN PRECIPITATION AMOUNTS. MCHI4 CURRENTLY
RISING AT 2-3 FEET/HOUR AND HAVE ISSUED AN FLW BASED ON OUTPUT FROM
SITE SPECIFIC. NORTH FORK OF THE MAQUOKETA RIVER STARTING TO RISE AS
WELL AS FURTHER SOUTH ON THE MAQUOKETA. DEPENDING UPON NEW
GUIDANCE...FULLY EXPECT ADDITIONAL SITES WILL NEED TO HAVE FLWS
ISSUED LATER THIS MORNING.     ..08..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM SUNDAY EVENING THROUGH THIS MORNING
     FOR DES MOINES-HENRY IA-JEFFERSON-KEOKUK-LEE-LOUISA-VAN BUREN-
     WASHINGTON.

IL...FLASH FLOOD WATCH FROM SUNDAY EVENING THROUGH THIS MORNING
     FOR HANCOCK-HENDERSON-MCDONOUGH-MERCER-WARREN.

MO...FLASH FLOOD WATCH FROM SUNDAY EVENING THROUGH THIS MORNING
     FOR CLARK-SCOTLAND.

&&

08/NICHOLS
Hazardous weather outlook, May 26, 3:50 AM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
450 AM CDT MON MAY 26 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-270900-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
450 AM CDT MON MAY 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS AND SHOWERS WILL BE POSSIBLE...ESPECIALLY ALONG AND SOUTH
OF HIGHWAY 34 THROUGH TONIGHT.  SOME OF THE STORMS COULD PRODUCE
ADDITIONALLY HEAVY RAINFALL OF 1 TO 2 INCHES ALONG AND SOUTH OF
HIGHWAY 34. SOME AREAS HAVE RECEIVED SIGNIFICANT RAINFALL FROM LAST
NIGHTS STORMS MAKING THE GROUND THERE ALREADY SATURATED.  IN
ADDITION...A FEW STORMS THIS AFTERNOON AND EVENING MAY REACH SEVERE
LEVELS. LOCATIONS MOST AT RISK FOR SEVERE WEATHER IS ALONG AND SOUTH OF
THE I-80 CORRIDOR.  THE MAIN THREAT WILL BE LARGE HAIL UP TO THE SIZE OF
NICKELS AND STRONG TO DAMAGING WINDS OF UP TO 60 MPH.

THE STORM PREDICTION CENTER HAS LOCATIONS ALONG AND SOUTH OF I-80
OUTLOOKED FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FRIDAY AND SATURDAY...ANOTHER STORM SYSTEM WILL PRODUCE EPISODES OF
THUNDERSTORMS OVER THE REGION.  AT THIS TIME...CONDITIONS ARE
FAVORABLE FOR SOME OF THE STORMS TO BECOME SEVERE WITH LOCALLY HEAVY
RAIN. INTERESTED INDIVIDUALS SHOULD MONITOR CONDITIONS FOR FURTHER
UPDATES ON THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING...MAINLY
ALONG AND SOUTH OF I-80.  REPORTS OF SEVERE WEATHER AND ADDITIONAL
RAINFALL OVER ONE HALF INCH ARE APPRECIATED.

NICHOLS

In the hours before

Local storm report, May 26, 12:23 AM CST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
123 AM CDT MON MAY 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 AM     HEAVY RAIN       1 SSE CEDAR RAPIDS      41.95N 91.66W
05/26/2008  M1.45 INCH       LINN               IA   TRAINED SPOTTER

            STORM TOTAL.

&&

BILLN
Local storm report, May 26, 12:36 AM CST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
136 AM CDT MON MAY 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 AM     TSTM WND DMG     PRINCETON               41.38N 89.47W
05/26/2008                   BUREAU             IL   TRAINED SPOTTER

            SMALL LIMBS BREAKING

&&

TS
Local storm report, May 26, 2:36 AM CST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
336 AM CDT MON MAY 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     TSTM WND DMG     1 NW MARION             42.05N 91.61W
05/25/2008                   LINN               IA   TRAINED SPOTTER

            SPOTTER REPORTS SCATTERED POWER OUTAGES WITH SEVERAL
            LARGE TREES DOWN AROUND THE AREA. TIME IS ESTIMATED.

&&

MIKEZ
Local storm report, May 26, 3:49 AM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
449 AM CDT MON MAY 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 AM     HEAVY RAIN       3 NNW CEDAR RAPIDS      42.02N 91.70W
05/26/2008  M1.24 INCH       LINN               IA   TRAINED SPOTTER

            RAINFALL TOTAL FROM 1130 PM TO 12 MIDNIGHT.

&&

MIKEZ
Local storm report, May 26, 4:43 AM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
543 AM CDT MON MAY 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 AM     HEAVY RAIN       GERMAN VALLEY           42.22N 89.48W
05/26/2008  M1.05 INCH       STEPHENSON         IL   TRAINED SPOTTER

            24 HOUR TOTAL.

&&

MIKEZ
Local storm report, May 26, 5:36 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
636 AM CDT MON MAY 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     HEAVY RAIN       DUBUQUE                 42.50N 90.69W
05/26/2008  M2.16 INCH       DUBUQUE            IA   TRAINED SPOTTER

            24 HOUR STORM TOTAL.

&&

MIKEZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Delaware

When
May 26, 6:00 AM CST to 3:00 PM CST
Where
Delaware County, 2 mi W of Dundee to 2 mi W of Manchester
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
42.580, -91.589

The Maquoketa River at Manchester was over its major flood stage level from 7:00 am to 4:00 pm on May 26.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108258.